Alert archive / Minnesota / Wind Chill Advisories in 2020

Wind Chill Advisory 6, NWS Twin Cities, MN

February 13, 202042 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this wind chill advisory at Feb 13, 2020, 2:55 PM CST for 42 counties in Minnesota; 9 counties in Wisconsin. It took effect at Feb 13, 2020, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2020, 2:55 PM CST (20:55 UTC)
In effect from
Feb 13, 2020, 9:00 PM CST
Expired
Feb 14, 2020, 9:00 AM CST
In force
12 hr
Issued by
NWS Twin Cities, MN
All 51 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS43 KMPX 132055
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
255 PM CST Thu Feb 13 2020

...COLD WIND CHILLS AGAIN TONIGHT...

.A wind chill advisory is in effect starting at 9 pm tonight west
of the Mississippi River and starting at 4 am along and east of
the Mississippi River. The advisory runs through 9am Friday 
morning. Wind chill temperatures between 25 and 35 degrees below
zero are expected during the advisory times.

MNZ041>043-047>050-054>058-064>067-073>077-082>085-091>093-140500-
/O.NEW.KMPX.WC.Y.0006.200214T0300Z-200214T1500Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, 
Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
255 PM CST Thu Feb 13 2020

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...From 9 PM this evening to 9 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ044-045-051>053-059>063-068>070-078-WIZ014>016-023>028-140500-
/O.NEW.KMPX.WC.Y.0006.200214T1000Z-200214T1500Z/
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-Carver-Scott-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Princeton, Mora, Elk River, Cambridge, 
Center City, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Chaska, Shakopee, Hastings, Red Wing, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, Prescott, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
255 PM CST Thu Feb 13 2020

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 9 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and southeast Minnesota.

* WHEN...From 4 AM to 9 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
629 
WWUS43 KMPX 140443
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1043 PM CST Thu Feb 13 2020

...COLD WIND CHILLS AGAIN TONIGHT...

.A Wind Chill Advisory is in effect west of the Mississippi River
now and starting at 4 am along and east of the Mississippi River.
The advisory runs through 9 AM Friday morning. Wind chill 
temperatures between 25 and 35 degrees below zero are expected 
during the advisory times.

MNZ041>043-047>050-054>058-064>067-073>077-082>085-091>093-141245-
/O.CON.KMPX.WC.Y.0006.000000T0000Z-200214T1500Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, 
Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
1043 PM CST Thu Feb 13 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ044-045-051>053-059>063-068>070-078-WIZ014>016-023>028-141245-
/O.CON.KMPX.WC.Y.0006.200214T1000Z-200214T1500Z/
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-Carver-Scott-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Princeton, Mora, Elk River, Cambridge, 
Center City, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Chaska, Shakopee, Hastings, Red Wing, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, Prescott, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
1043 PM CST Thu Feb 13 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CST
FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and southeast Minnesota.

* WHEN...From 4 AM to 9 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
758 
WWUS43 KMPX 141002
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
402 AM CST Fri Feb 14 2020

...BITTERLY COLD WIND CHILLS THROUGH MID MORNING...

.A Wind Chill Advisory is in effect through 9 AM Friday morning. 
Wind chill temperatures between 25 and 35 degrees below zero are 
expected.

MNZ041>043-047>050-054>058-064>067-073>077-082>085-091>093-141500-
/O.CON.KMPX.WC.Y.0006.000000T0000Z-200214T1500Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, 
Willmar, Litchfield, Granite Falls, Olivia, Hutchinson, Gaylord, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea
402 AM CST Fri Feb 14 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ044-045-051>053-059>063-068>070-078-WIZ014>016-023>028-141500-
/O.CON.KMPX.WC.Y.0006.000000T0000Z-200214T1500Z/
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-Carver-Scott-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Princeton, Mora, Elk River, Cambridge, 
Center City, Monticello, Minneapolis, Blaine, St Paul, 
Stillwater, Chaska, Shakopee, Hastings, Red Wing, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, Prescott, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
402 AM CST Fri Feb 14 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and southeast Minnesota.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 11:47 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 13, 11:47 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1147 AM CST Thu Feb 13 2020

.SHORT TERM...(Today through Friday)
Issued at 429 AM CST Thu Feb 13 2020

Frigid wind chills continue across the Upper Midwest as Arctic air
continues to pour south across the area. Wind chills of -40 to -45
continue to be reported across west-central Minnesota, with values
generally around -20 to -35 elsewhere. Expect these wind chill
values to remain fairly constant through sunrise, as temperatures
drop a few more degrees but winds diminish as well. Air temperatures
of -20 to -25 are expected across western and southwestern
Minnesota, with the "warmest" regions expected to be the Twin Cities
metro and western Wisconsin where temperatures will drop to around -
10. Kept the areal extent of the Wind Chill Warning the same, but
extended it in length for another hour as wind chills look to remain
below -35 across the warning area until 10 AM. The Wind Chill
Advisory was extended through noon across southeast Minnesota and
the southern Twin Cities metro, as well as expanded west to cover
the areas under the Wind Chill Warning. Wind chills are expected to
remain below -25 through the morning across these areas, but mostly
sunny skies should reduce the wind chill impact by the afternoon. We
will have to monitor the clearing trends in the lake-effect stratus
streaming off of lake Superior into west-central Wisconsin and
eastern Minnesota, as mostly cloudy skies across these areas could
keep hazardous wind chills going into the afternoon.

The center of the Arctic high pressure moves overhead this evening
and overnight, which will result in diminishing winds and another
frigid nights as temperatures drop to around -15 to -20 area-wide.
Winds look to remain high enough across western Minnesota to result
in hazardous wind chills of -25 to -35 redeveloping after sunset,
but winds may remain calm enough across eastern portions of
Minnesota and west-central Wisconsin to limit any wind chill threat.
The high departs off to the west by Friday morning with winds
becoming southerly and increasing in speed, which may result in a
few hours of even colder wind chills before warm advection really
begins to raise temperatures. We're looking at quite the
temperature swing across southwest Minnesota Friday, as temperatures
near -20 Friday morning eventually approach the upper 20s. Highs in
the teens are expected elsewhere, although southwest winds gusting
to 30 mph will keep wind chills around zero.

.LONG TERM...(Friday night through Wednesday)
Issued at 429 AM CST Thu Feb 13 2020

The long term forecast includes mild temperatures through
the weekend followed by a return to below normal temperatures, along
with multiple chances for light accumulations of snow.

Brisk southerly winds continue Friday night, helping to keep
temperatures elevated 20 to 40 degrees warmer than the previous
night's lows. Meanwhile, northern stream shortwave energy skirts the
northern tier of states. Some models generate light snow Friday
night into Saturday, while others are dry. Forcing is very weak and
moisture unimpressive. Have included 20-30 percent POPS north of I94
and east of I35, but any accumulations would most likely
be around one half inch or less.

Zonal flow prevails for the remainder of the weekend. Saturday highs
will be a tad above normal, mostly in the upper 20s to mid 30s.
Sunday's highs reduce down into the mid teens to mid 20s, or about 5
to 10 degrees below normal for mid February.

Model agreement for the beginning of the upcoming week is poor. Both
ECMWF and GFS models do feature a trough over the central CONUS, but
differ dramatically on the amplitude and track. Both have snow at
times Sunday night into Tuesday, but for different reasons.
Therefore have higher confidence in POPs (and have included 50-60
percent chances for snow), but lesser confidence in amounts.

After that, the mid-week time frame looks quiet, with gradually
moderating temperatures nearing the freezing mark for highs on
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1147 AM CST Thu Feb 13 2020

This period is strictly a wind forecast as dry Canadian high
pressure moving through will result in clear skies. By 12z Fri,
the high will be centered near the MO/IL/IA border, so we'll see
our winds back through the west overnight, before setting up out
of the SSE for Friday.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Sat...MVFR cigs possible. Wind WNW 10-20 kts.
Sun...VFR. MVFR/IFR, chc -sn overnight. Wind lgt and vrb.
Mon...MVFR/IFR. Chc -sn early. Wind NE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until noon CST today for MNZ041>045-047>051-
     054>059-064>070-073>078-082>085-091>093.

&&

SHORT TERM...ETA
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Feb 13, 11:51 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1151 AM CST Thu Feb 13 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1151 AM CST Thu Feb 13 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Wind chill values between 20 and 30 degrees below zero are
expected through the day today.

Tonight, wind chill temperatures will drop to between 25 and 35
degrees below zero southwest of the Interstate 94 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous wind chills of -25 to -35 are likely through Friday
morning.

There is a chance for accumulating snow early next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:41 AM CSTWind Chill AdvisoryMPXBenton, Blue Earth, Brown, Carver, Chippewa, Douglas and 26 more8 hr

Nearby

Wind Chill Advisories in Minnesota, 2020Wind Chill Advisories in Wisconsin, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.